MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Pneumonia Severity Index (PSI / PORT score) for 30-day mortality risk stratification in community-acquired pneumonia to guide site-of-care decisions.
Points: age (+years) + sex (female −10) + comorbidity/risk items (+10–30) + vital signs (+10–20) + labs (+10–30); class I (age <50, no comorbidities, no risk findings) or class II ≤70, III 71–90, IV 91–130, V >130
0–395+ points (classes I–V)
PSI class I–II (score ≤70): low mortality (~0.1–0.6%), consider outpatient management. Class III (71–90): low-intermediate risk (~0.9–2.8%), consider brief observation or inpatient. Class IV (91–130): moderate risk (~8–9%), admit. Class V (>130): high risk (~27–31%), admit and consider ICU. Only the pH, BUN, sodium, glucose, hematocrit and PaO2 inputs can be left blank; all others are required.
Specialty
Emergency MedicineCategory
EmergencyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-15
Formula
Keywords
Normal Range
0–395+ points (classes I–V)
Predicts 30-day mortality in community-acquired pneumonia to guide site-of-care decisions, from outpatient to ICU admission.
Class I–II (≤70 points): low mortality (~0.1–0.6%), consider outpatient. Class III (71–90): low-intermediate risk, consider observation or inpatient. Class IV (91–130): moderate risk (~8–9%), admit. Class V (>130): high risk (~27–31%), admit and consider ICU.
The PSI/PORT score is a landmark, extensively validated prediction tool that has shaped site-of-care decisions for community-acquired pneumonia for over two decades.
A 68-year-old nursing home man with heart failure is confused. RR 24/min, BP 100/70 mmHg, temperature 38.2 °C, HR 98 bpm, pH 7.36, BUN 35 mg/dL, sodium 131 mmol/L, glucose 150 mg/dL, hematocrit 31%, PaO2 70 mmHg, no pleural effusion.
Inputs:
PSI class IV (score 128) — moderate mortality risk (~8–9%). Admit to hospital.
Classes I-II (70 or fewer points): low mortality (about 0.1-0.6%), consider outpatient. Class III (71-90): consider observation. Class IV (91-130): moderate risk (about 8-9%), admit. Class V (more than 130): high risk (about 27-31%), admit and consider ICU.
PSI uses 20 variables including demographics, comorbidities, and lab findings, making it more comprehensive but slower to calculate. CURB-65 uses 5 bedside variables and is faster but less granular.
PSI is validated for community-acquired pneumonia in adults. It is not validated for hospital-acquired pneumonia, pediatric patients, or immunocompromised populations outside the original cohort.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Site-of-care decisions must integrate comorbidities, social factors, and clinical judgment.